Hail, Montgomery
- When
- September 7, 7:00 PM CST
- Where
- Montgomery County, 4.1 mi SSW of Indepdence Arpt
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.100, -95.820
A cold frontal boundary moved southeast across the area during the afternoon of September 8th, 2021. As the front moved southeast, an isolated supercell developed across Montgomery county, Kansas and produced quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A cold frontal boundary moved southeast across the area during the afternoon of September 8th, 2021. As the front moved southeast, an isolated supercell developed across Montgomery county, Kansas and produced quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 7, 5:20 PM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 620 PM CDT Tue Sep 7 2021 .SHORT TERM...(This evening through Friday night) Issued at 245 PM CDT Tue Sep 7 2021 After the slight chances for late day convection as mentioned above along the cold front in southeast Kansas, much drier and somewhat cooler air will advect south across Kansas tonight through Wednesday. Surface high pressure drifting south from the northern Plains into mid-America will influence our weather thru Thursday. Much warmer southerly low level return flow by Thursday afternoon will support temperatures closer to 90F again across central Kansas. The upper ridge over the western conus will slide eastward across the Rockies into the high Plains during Friday. This will support much warmer temperatures well into the 90s across central and southeast Kansas. Darmofal .LONG TERM...(Saturday through Tuesday) Issued at 245 PM CDT Tue Sep 7 2021 An upper trof moving from the Pacific Northwest eastward along the northern tier of states looks to flatten the upper ridge over the weekend. This may allow a weak cold front to slip as far south as northern Kansas, before retreating north again by early Monday. There is still enough spread among the medium range operational models and ensemble solutions into early next week with the regard to the mean flow and any potential for a significant cool down or precip chances, which looks doubtful at this time. So will keep the forecast dry with temperatures above climo. KED && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 619 PM CDT Tue Sep 7 2021 VFR conditions are expected for the most locations over the next 24 hours. The only exception will be along a sharp cold front currently moving across southern and southeast KS. Isolated convection may develop along the front primarily for areas east of the KS Turnpike along a pre-frontal trough. If a storm can get going and affect the KCNU taf sight, some MVFR vsbys may occur with the TSRA. For now, uncertainty on KCNU being affected by a storm is high, so will only mention a VCTS at KCNU for a few hours this evening. The cold frontal boundary will push into nrn OK in the next few hours bringing the storm chances to an end, with north winds dominating the pattern into Wed. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 86 59 91 / 10 0 0 0 Hutchinson 57 86 57 91 / 0 0 0 0 Newton 57 85 57 90 / 0 0 0 0 ElDorado 57 85 56 89 / 10 0 0 0 Winfield-KWLD 59 86 58 91 / 20 0 0 0 Russell 54 86 56 92 / 0 0 0 0 Great Bend 55 86 58 92 / 0 0 0 0 Salina 56 86 57 91 / 0 0 0 0 McPherson 56 85 56 90 / 0 0 0 0 Coffeyville 59 86 57 89 / 30 0 0 0 Chanute 58 85 56 87 / 30 0 0 0 Iola 57 84 56 85 / 20 0 0 0 Parsons-KPPF 58 85 56 88 / 30 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...Ketcham
Hazardous Weather Outlook National Weather Service Wichita KS 321 PM CDT Tue Sep 7 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 321 PM CDT Tue Sep 7 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Widely scattered thunderstorms are expected this evening across the southern Flint Hills and southeast Kansas. The strongest storms will be capable of producing down-burst wind gusts to 65 mph and large hail up to half-dollar size. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
655 PM CDT Tue Sep 7 2021
KSZ095-099-080030-
Montgomery KS-Wilson KS-
655 PM CDT Tue Sep 7 2021
...A strong thunderstorm will impact portions of southern Wilson and
northern Montgomery Counties through 730 PM CDT...
At 655 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Elk City, or 9 miles west of Neodesha, moving
southeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Independence, Neodesha, Elk City, Sycamore, Elk City Lake and Elk
City State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3732 9596 3750 9586 3746 9553 3739 9553
3738 9552 3714 9572
TIME...MOT...LOC 2355Z 305DEG 15KT 3739 9585
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
METZGERSpecial Weather Statement
National Weather Service Wichita KS
730 PM CDT Tue Sep 7 2021
KSZ096-099-100-080100-
Montgomery KS-Labette KS-Neosho KS-
730 PM CDT Tue Sep 7 2021
...A strong thunderstorm will impact portions of northern Labette,
southwestern Neosho and northeastern Montgomery Counties through 800
PM CDT...
At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherryvale, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Parsons, Cherryvale, Altamont, Mound Valley, Labette, Lake Parsons,
Parsons Tri City Airport, Dennis and Big Hill Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3713 9520 3727 9563 3738 9559 3739 9553
3744 9552 3738 9510
TIME...MOT...LOC 0030Z 286DEG 24KT 3734 9551
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
METZGERSpecial Weather Statement
National Weather Service Wichita KS
740 PM CDT Tue Sep 7 2021
KSZ096-100-080115-
Labette KS-Neosho KS-
740 PM CDT Tue Sep 7 2021
...A strong thunderstorm will impact portions of northeastern Labette
and southeastern Neosho Counties through 815 PM CDT...
At 740 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Paul, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Paul and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3745 9531 3758 9515 3754 9509 3739 9509
3738 9508 3722 9508
TIME...MOT...LOC 0040Z 313DEG 24KT 3746 9517
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
METZGERSpecial Weather Statement
National Weather Service Wichita KS
759 PM CDT Tue Sep 7 2021
KSZ096-100-080130-
Labette KS-Neosho KS-
759 PM CDT Tue Sep 7 2021
...A strong thunderstorm will impact portions of northeastern Labette
and southeastern Neosho Counties through 830 PM CDT...
At 759 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parsons, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Parsons, Oswego, Altamont and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3719 9540 3741 9529 3743 9509 3739 9509
3738 9508 3735 9507 3708 9507
TIME...MOT...LOC 0059Z 285DEG 36KT 3730 9524
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
METZGERThe Tulsa radar (KINX), 105 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980444.